Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 26, 2021, 11:21 AM MDT for Fremont County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 11:21 AM MDT (17:21 UTC)
- Expired
- May 26, 2021, 11:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 14 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS85 KRIW 261721 SPSRIW Special Weather Statement National Weather Service Riverton WY 1121 AM MDT Wed May 26 2021 WYZ017-261745- Wind River Basin- 1121 AM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 1145 AM MDT... At 1120 AM MDT, trained weather spotters reported a strong thunderstorm over Arapahoe, or near Riverton, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Pea size hail has been reported in both Lander and Hudson. This strong thunderstorm will be near... Riverton around 1125 AM MDT. Hidden Valley around 1145 AM MDT. Other locations impacted by this storm include Arapahoe Elementary School, St Stephens, Riverton Landfill, Fremont County Fairgrounds and Riverton Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4285 10847 4304 10860 4319 10823 4296 10804 TIME...MOT...LOC 1720Z 240DEG 32KT 4296 10845 $$ McDonald
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:34 AM MDT, 8 hours 47 minutes earlier.
Area forecast discussion, May 26, 2:34 AM MDT, 8 hours 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 234 AM MDT Wed May 26 2021 .SHORT TERM...Today through Thursday Today's portion of the short term forecast remains me of a product used in cooking, half and half. In this case, one half of the weather is active, and the other half is fairly quiet. The first half, from now through around midnight, is the active portion. We do have some showers working their way across the northwestern half of the area right now, although most lightning has ended. Satellite is also showing some breaks in the clouds. Hopefully it will be near dawn, so people can see the lunar eclipse in it's totality. Showers will continue for many areas into the night. An approaching cold front and trough will then make things a bit more interesting from midday into this evening. We continue to have a marginal risk across roughly the northeast third of the area. And similar to yesterday, the reasoning for and against severe thunderstorms comes down to the same things. The factors for include the marginal area being in the favored left front quadrant of a 90 knot jet. There is also some good low level shear, especially in the area of the marginal risk and may be enhanced more when the front approaches. However, we still have the same factors against it. There is not lot of low level moisture, with most guidance showing dew points only topping out in the 40s. In addition, satellite shows a decent cloud deck moving across the area that could limit surface heating and instability if it hangs around. There CAPE and LI values are similar to yesterday, topping out at around 800 J/KG and minus 2 to minus 3 respectively. Also, this may be an earlier show that could limit things. So for now, we have kept the small hail and gusty wind wording. The best chance for severe thunderstorms would be in Johnson County, where the greatest instability and shear will be found and where there will be more time for surface heating. Meanwhile, across southern Wyoming and portions of central Wyoming, it will become rather windy ahead of the front. This will lead to a breezy to windy day. We gave a thought to fire weather statements in Sweetwater County where dew points may crater into the teens. However, we decided against it since temperatures will not be warm enough and it has been somewhat wet lately. The rest of the forecast looks fairly quiet. Most convection should end shortly after sunset with all areas dry by Thursday morning. Shortwave ridging and bring a nice spring dry with dry conditions, mild temperatures and a good deal of sunshine for most. A few clouds may linger in the eastern areas in the morning, but even there it should clear by later in the day. .LONG TERM...(Thursday night through Tuesday) Issued at 222 AM MDT Wed May 26 2021 An upper-level ridge is still progged to build in behind the departing low. This will bring drier and warmer conditions to the area Friday. However, models are in agreement with another system skirting the region and dragging a cold front through the CWA. This will drop temperatures a little bit as we head into the weekend and temperatures don't rebound a whole lot as the weekend looks to be active. Models are still in decent agreement for an active end to the weekend as they suggest another trough Sunday into Monday. There's still some variability with the location and strength of the system. One thing that does look likely is widespread PoP into Monday. A brief break in the PoP as we head into Tuesday but models suggest a warmup as a warm front crosses Tuesday afternoon. This will bring temperatures to more seasonal levels to end the period. && .AVIATION...12Z Issuance West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Scattered showers and isolated thunderstorms will occur through 18Z in NW WY. Local MVFR conditions will occur through 18Z. Rain and snow showers will continue in the NW WY mountains 03Z with some obscurations and MVFR conditions. Then conditions will improve in NW WY after 03Z. KRKS will stay dry through the entire period. Gusty wind will occur after the cold front moves through the west this morning. Wind gusts around 30 knots will occur. The wind will subside around 02Z in most locations. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Isolated showers will occur through 17Z. Scattered showers and thunderstorms will develop along the divide around 18Z. This activity will move east this afternoon through 00Z as a cold front also moves through the area. Local MVFR conditions are expected in storms. Gusty wind will occur after the cold front passes. Gusts around 30 knots will be common. Wind speeds will decrease around 02Z in most locations. Isolated showers will persist in northern WY after 00Z through about 06Z. Some mountain obscuration will occur today. && .FIRE WEATHER... A cold front will cross the area today and bring the showers and widely scattered thunderstorms to the northern and western two thirds of the area. Some could be strong with strong wind and hail, especially in northern Wyoming. In the southern half of the state, windy conditions will develop. With humidity falling into the teens, local elevated fire weather will be possible in portions of Sweetwater County. Mixing and smoke dispersal will be generally good to excellent in the afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...Vorst AVIATION...VandenBoogart FIRE WEATHER...Hattings
Hazardous weather outlook, May 26, 2:40 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MDT Wed May 26 2021 WYZ001>020-022>030-270845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MDT Wed May 26 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms possible across much of the area. Some storms could be strong with hail and strong winds, especially in northern and eastern areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday...Showers and isolated thunderstorms are possible through the afternoon and evening across far northern Wyoming. Sunday and Monday...Widespread showers and thunderstorms are possible across central and western Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, May 26, 9:54 AM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Riverton WY 954 AM MDT Wed May 26 2021 WYZ007-017-261630- Owl Creek and Bridger Mountains-Wind River Basin- 954 AM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 1030 AM MDT... At 952 AM MDT, Doppler radar was tracking some strong thunderstorms near Morton, or 8 miles southwest of Pavillion, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm, along with brief heavy rain This strong thunderstorm will be near... Kinnear around 1000 AM MDT. Pavillion and Ocean Lake around 1005 AM MDT. Other locations impacted by this storm include Midvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Pilot Butte Reservoir or Ocean Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4301 10886 4341 10896 4362 10853 4320 10832 TIME...MOT...LOC 1552Z 237DEG 35KT 4316 10881 McDonald
Special weather statement, May 26, 10:22 AM MDT, 59 minutes before
Special Weather Statement National Weather Service Riverton WY 1022 AM MDT Wed May 26 2021 WYZ005-007-017-261645- Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn Basin- 1022 AM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND EAST CENTRAL FREMONT COUNTIES UNTIL 1045 AM MDT... At 1020 AM MDT, Doppler radar was tracking some strong thunderstorms 10 miles west of Boysen State Park, or 14 miles east of Pavillion, moving northeast at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms, along with brief heavy rain. This storm will remain over mainly rural areas of south central Hot Springs and east central Fremont Counties, including the following locations... Hot Springs County Fairground, Bonneville, and Boysen Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Boysen Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4313 10846 4356 10865 4377 10820 4333 10785 TIME...MOT...LOC 1620Z 237DEG 40KT 4329 10840 McDonald
Special weather statement, May 26, 11:03 AM MDT, 18 minutes before
Special Weather Statement National Weather Service Riverton WY 1103 AM MDT Wed May 26 2021 WYZ017-018-261730- Wind River Basin-Lander Foothills- 1103 AM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1130 AM MDT... At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm near Lander, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Hudson around 1110 AM MDT. Arapahoe around 1120 AM MDT. Southwest Riverton around 1125 AM MDT. Other locations impacted by this storm include Arapahoe Elementary School, and St Stephens. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4276 10872 4292 10880 4307 10847 4289 10830 TIME...MOT...LOC 1702Z 239DEG 32KT 4287 10866 McDonald
Special weather statement, May 26, 11:21 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 1121 AM MDT Wed May 26 2021 WYZ017-261745- Wind River Basin- 1121 AM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 1145 AM MDT... At 1120 AM MDT, trained weather spotters reported a strong thunderstorm over Arapahoe, or near Riverton, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Pea size hail has been reported in both Lander and Hudson. This strong thunderstorm will be near... Riverton around 1125 AM MDT. Hidden Valley around 1145 AM MDT. Other locations impacted by this storm include Arapahoe Elementary School, St Stephens, Riverton Landfill, Fremont County Fairgrounds and Riverton Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4285 10847 4304 10860 4319 10823 4296 10804 TIME...MOT...LOC 1720Z 240DEG 32KT 4296 10845 McDonald
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:54 AM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| May 26, 10:22 AM MDT | Special Weather Statement | RIW | Hot Springs | 23 min |
| May 26, 11:03 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| May 26, 11:46 AM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| May 26, 12:30 PM MDT | Special Weather Statement | RIW | 30 min | |
| May 26, 12:46 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| May 26, 1:24 PM MDT | Special Weather Statement | RIW | 21 min | |
| May 26, 1:53 PM MDT | Special Weather Statement | RIW | Johnson | 37 min |
| May 26, 2:30 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| May 26, 2:33 PM MDT | Special Weather Statement | RIW | Natrona | 27 min |
| May 26, 2:41 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
| May 26, 2:48 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| May 26, 2:54 PM MDT | Tornado Warning | RIW | Washakie | 23 min |
| May 26, 3:18 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| May 26, 3:47 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| May 26, 4:11 PM MDT | Special Weather Statement | RIW | Johnson | 34 min |
| May 26, 4:21 PM MDT | Special Weather Statement | RIW | Teton | 24 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.